question-icon

Suggest treatment for mirtazapine withdrawal symptoms

default
Posted on Mon, 14 Jul 2014
Question: I have had ten days off a tiny dose of mirtazapine. I don't want to take drugs for my anxiety. Mirtazapine has made it worse. Was only on it for five weeks. I feel really ill with the withdrawal. What can you advise.
doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
Detailed query please

Detailed Answer:
Hi,
Thanks for using healthcaremagic.

Before I can answer your query you are requested to post following details.
Dose and frequency of mirtazapine
Any other medicines that you took in recent past or taking currently
Reason for taking mitazapine
Your medical history
Details of mirtazapine withdrawal symptoms
Anxiety symptoms
Any other substance use including alcohol and nicotine

I would be better able to help if you can provide these details. Waiting for your response.

Thanks and Regards
Dr Ashok
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ashok Kumar (34 minutes later)
No other meds
3.75 mg at most of
Mirtazapine for anxiety
Anxiety tight chest, headache, fatigue
No other ailments
Withdrawal symptoms anxiety, agitation, chest tightness
No alcohol
doctor
Answered by Dr. Ashok Kumar (35 minutes later)
Brief Answer:
You can use SSRI

Detailed Answer:
Hello,
Thanks for reverting back with required details.

I understand that dose of Mirtazapine used was in lower side but there is no doubt it can cause withdrawal symptoms that present as anxiety features.

the next possibility is that with mirtazapine your anxiety symptoms were under control partially but on the removal of it there is increased severity of symptoms.

In my view SSRI and SNRI group of medicines will be better choice for anxiety symptoms in your case. These medicines are quite effective and can be used for longer duration of time. During the initial time of treatment you may need one medication from benzodiazepines group for quick fix of symptoms till SSRI or SNRI have any noticeable effect on your anxiety symptoms.
This will also help you in your withdrawal symptoms.
You can talk to your doctor which group will be better for you. He may do some blood tests and will conduct mental status examination which will guide him the choice of medication.


'Hope I have answered your query. If you have any further questions I will be happy to help".
Thanks

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ashok Kumar (33 minutes later)
So even less than 3.75 tapered say every other day can cause withdrawal?
doctor
Answered by Dr. Ashok Kumar (57 minutes later)
Brief Answer:
My possible answer is yes

Detailed Answer:
Hello,

Thanks again.
I would say that yes even the tiny dose can cause withdrawal after used for more than for weeks or in some cases six weeks.

Classically it is advised that if you want to taper down mirtazepine follow the rule of 20% reduction per week taking four to six weeks before you stop it completely.

In your case the second theory have equal weight. There is possibility that you responded to mirtazapine partially and on stopping it you had worsening of symptoms. I have two arguments in favor of this statement.
Firstly your withdrawal symptoms and anxiety symptoms are almost similar in nature and secondly Mirtazapine withdrawal does not last for ten days. It usually lasts 3-7 days and that too with higher doses.

'Hope I have answered your query. If you have any further questions I will be happy to help".
Thanks

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3242 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for mirtazapine withdrawal symptoms

Brief Answer: Detailed query please Detailed Answer: Hi, Thanks for using healthcaremagic. Before I can answer your query you are requested to post following details. Dose and frequency of mirtazapine Any other medicines that you took in recent past or taking currently Reason for taking mitazapine Your medical history Details of mirtazapine withdrawal symptoms Anxiety symptoms Any other substance use including alcohol and nicotine I would be better able to help if you can provide these details. Waiting for your response. Thanks and Regards Dr Ashok